Semisimple symmetric spaces without compact manifolds locally modelled thereon. (English) Zbl 1320.53059

In an earlier work the author established a cohomological restriction to the existence of compact Clifford-Klein forms for reductive symmetric spaces. In this work, he applies a reformulation of this criterion in terms of Lie algebra cohomology to derive a classification of semi-simple, pseudo-Riemannian symmetric spaces which do not admit a compact Clifford-Klein form.


53C35 Differential geometry of symmetric spaces
57S30 Discontinuous groups of transformations
17B56 Cohomology of Lie (super)algebras
22F30 Homogeneous spaces
Full Text: DOI Euclid


[1] M. Atiyah and W. Schmid, A geometric construction of the discrete series for semisimple Lie groups, Invent. Math. 42 (1977), 1-62; Erratum: Invent. Math. 54 (1979), no. 2, 189-192. · Zbl 0373.22001
[2] Y. Benoist, Actions propres sur les espaces homogènes réductifs, Ann. of Math. (2) 144 (1996), no. 2, 315-347. · Zbl 0868.22013
[3] Y. Benoist and F. Labourie, Sur les espaces homogènes modèles de variétés compactes, Inst. Hautes Études Sci. Publ. Math. 76 (1992), 99-109. · Zbl 0786.53031
[4] M. Berger, Les espaces symétriques noncompacts, Ann. Sci. École Norm. Sup. (3) 74 (1957), 85-177.
[5] A. Borel, Compact Clifford-Klein forms of symmetric spaces, Topology 2 (1963), 111-122. · Zbl 0116.38603
[6] H. Cartan, La transgression dans un groupe de Lie et dans un espace fibré principal, in Colloque de topologie (espaces fibrés), Bruxelles, 1950 , Georges Thone, Liège, Paris, 1951, pp. 57-71.
[7] D. Constantine, Compact Clifford-Klein forms-geometry, topology and dynamics, to appear in Proceedings of the conference Geometry, Topology and Dynamics in Negative Curvature (Bangalore, 2010) , London Mathematical Society Lecture Notes Series). arXiv: · Zbl 1365.53050
[8] B. Klingler, Complétude des variétés lorentziennes à courbure constante, Math. Ann. 306 (1996), no. 2, 353-370. · Zbl 0862.53048
[9] T. Kobayashi, Proper action on a homogeneous space of reductive type, Math. Ann. 285 (1989), no. 2, 249-263. · Zbl 0662.22008
[10] T. Kobayashi, Discontinuous groups acting on homogeneous spaces of reductive type, in Representation theory of Lie groups and Lie algebras (Fuji-Kawaguchiko, 1990) , 59-75, World Sci. Publ., River Edge, NJ, 1992.
[11] T. Kobayashi, A necessary condition for the existence of compact Clifford-Klein forms of homogeneous spaces of reductive type, Duke Math. J. 67 (1992), no. 3, 653-664. · Zbl 0799.53056
[12] T. Kobayashi, Discontinuous groups and Clifford-Klein forms of pseudo-Riemannian homogeneous manifolds, in Algebraic and analytic methods in representation theory (Sønderborg, 1994) , 99-165, Perspect. Math., 17, Academic Press, San Diego, CA, 1996.
[13] T. Kobayashi, On discontinuous group actions on non-Riemannian homogeneous spaces [translation of Sūgaku 57 (2005), no. 3, 267-281 (in Japanese)], Sugaku Expositions 22 (2009), no. 1, 1-19.
[14] T. Kobayashi and K. Ono, Note on Hirzebruch’s proportionality principle, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 37 (1990), no. 1, 71-87. · Zbl 0726.57019
[15] T. Kobayashi and T. Yoshino, Compact Clifford-Klein forms of symmetric spaces–revisited, Pure Appl. Math. Q. 1 (2005), no. 3, part 2, 591-663. · Zbl 1145.22011
[16] F. Labourie, Quelques résultats récents sur les espaces localement homogènes compacts, in Manifolds and geometry (Pisa, 1993) , 267-283, Sympos. Math., XXXVI, Cambridge Univ. Press, Cambridge, 1996.
[17] F. Labourie, S. Mozes and R. J. Zimmer, On manifolds locally modelled on non-Riemannian homogeneous spaces, Geom. Funct. Anal. 5 (1995), no. 6, 955-965. · Zbl 0852.22011
[18] G. Margulis, Existence of compact quotients of homogeneous spaces, measurably proper actions, and decay of matrix coefficients, Bull. Soc. Math. France 125 (1997), no. 3, 447-456. · Zbl 0892.22009
[19] Y. Morita, A topological necessary condition for the existence of compact Clifford-Klein forms, to appear in J. Differential Geom.). arXiv: arXiv: arXiv:1310.0796
[20] T. Okuda, Classification of semisimple symmetric spaces with proper \(SL(2,\mathbf{R})\)-actions, J. Differential Geom. 94 (2013), no. 2, 301-342. · Zbl 1312.53076
[21] R. J. Zimmer, Discrete groups and non-Riemannian homogeneous spaces, J. Amer. Math. Soc. 7 (1994), no. 1, 159-168. · Zbl 0801.22009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.